Alert archive / Nebraska / Special Weather Statements in 2017

Special Weather Statement, NWS North Platte, NE

August 2, 2017Custer County, Nebraska

NWS North Platte, NE issued this special weather statement at Aug 2, 2017, 9:36 PM CDT for Custer County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 9:36 PM CDT (02:36 UTC)
Expired
Aug 2, 2017, 10:15 PM CDT
In force
39 min
Issued by
NWS North Platte, NE

County Custer County, NE

The radar

The North Platte radar (KLNX), 107 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2029 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

916 
WWUS83 KLBF 030236
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
936 PM CDT WED AUG 2 2017
 
NEZ038-030315-
Custer NE-
936 PM CDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CUSTER COUNTY UNTIL
1015 PM CDT...

At 936 PM CDT, Doppler radar was tracking a strong thunderstorm near
Callaway, or 18 miles southwest of Broken Bow, moving southeast at 20
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Oconto around 1005 PM CDT. 

Other locations impacted by this storm include Lodi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4121 10001 4129 9988 4105 9947 4105 9985
TIME...MOT...LOC 0236Z 319DEG 16KT 4122 9989 

$$

Taylor

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 2, 7:32 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 2, 7:32 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
732 PM CDT Wed Aug 2 2017

.SYNOPSIS...
Issued at 300 PM CDT Wed Aug 2 2017

H5 analysis this morning had closed low pressure over
Hudson Bay with a low amplitude trough extending south into the
Great Lakes. West of the low, a shortwave trough was located over
southern Saskatchewan with a secondary wave located near the Black
Hills. West of these features, high pressure was located over
northern California and northern Nevada. A ridge extended north into
British Columbia. At the surface, low pressure was located over
central South Dakota with a cold front extending west into central
Wyoming. A stationary front extended southeast of this feature into
eastern Nebraska. Skies were mostly cloudy in central Nebraska with
partly cloudy skies in the west. Isolated showers with embedded
thunderstorms have continued off and on earlier this morning across
the sandhills and have continued through the noon hour. Temperatures
as of 2 PM CDT ranged from 70 at Ainsworth to 84 at Imperial.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 300 PM CDT Wed Aug 2 2017

Tonight through Thursday...Precipitation chances and
the threat for severe storms will be the main forecast challenge in
the near term. For tonight: A wind shift line will approach the
northern Nebraska panhandle around 4 CDT, approaching the eastern
panhandle and western sandhills around 7 PM CDT. Cold air advection
will lag a couple of hours behind the front. Along the wind shift
line, am expecting thunderstorms to develop in the 3 PM CDT to 5 PM
CDT time frame in the northwest. As the wind shift line plows into
better low level moisture in the central and eastern sandhills, an
organized line of convection is expected to develop. At this time,
based on where the highest amount of convective potential exists,
best directional shear and proximity to the shortwave, locations in
the north and northeastern cwa should see the greatest coverage of
thunderstorms this evening. Further south and west, shear remains
favorable, as well as convective potential to support scattered
thunderstorms and will range pops from the 30s in the southwest to
around 60 percent in the east and northeastern cwa. Would go higher,
but the persistent high and mid level cloudiness today, should
diminish convective potential from what the model is depicting. As
for the severe threat, would expect the typical wind threat INVOF
the front with the best threat for hail across northern and
northeastern areas where directional shear is more favorable for
super cells and temperatures aloft are coolest. The tornado threat
should be small, with the threat more confined to the northeastern
forecast area where the latest nam is indicating some favorable low
level helicities around 00z. Convection in association with the
front should clear the forecast area by the early overnight hours
with a secondary area of pcpn possible in the southwestern forecast
area. This is in association with a weak disturbance lifting east of
the central Rockies. Thursday will be cool behind the front with
highs struggling to get out of the middle 70s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 300 PM CDT Wed Aug 2 2017

Thursday night through Friday...High pressure will
build into eastern Nebraska Thursday night. The latest guidance has
upper 40s for a large portion of the area. The forecast blender
yielded lower 50s for lows Friday night and manually adjusted these
temps lower as the guidance has been persistent with upper 40s over
the past couple of runs. Southerly winds will increase from west to
east Friday as high pressure drops south into eastern Kansas. This
will force warmer air northward with temperatures rebounding back
into the upper 70s.

Friday night through Wednesday...Strong warm air advection aloft
will lift across the forecast area Friday night leading to fairly
widespread thunderstorms. Additionally, there is a strong low level
jet Friday night which noes into nwrn KS and then northern KS
overnight. This would favor decent rainfall in the southern half of
the forecast area. Beyond Saturday, there will be a continued threat
for pcpn, Saturday night, then again Tuesday night as a tandem of
strong upper level disturbances tracks from the northern plains into
the upper midwest. Temperatures will remain fairly seasonal with
highs in the lower to middle 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 722 PM CDT Wed Aug 2 2017

Local radar display shows isolated to scattered thunderstorms from
southwest NEB into portions of north central NEB, some storms
strong to severe. A line of less vigorous thunderstorms exist
upstream in far south central SD. Storms will continue across
southwest NEB into the mid evening hours. Elsewhere, storms will
move into parts of northern NEB, however, these are anticipated to
remain low-end with respect to intensity. Skies across northwest
NEB into southern Sandhills should remain partly cloudy overnight
with clouds sticking around north central NEB tonight. Of which,
there is a risk for sub-VFR ceilings across portions of north
central NEB through the small hours into early morning tomorrow.
Will need to monitor and possible adjust for lower ceilings at the
KVTN terminal. Winds will shift and be out of the northwest from
late tonight through tomorrow with light breezes expected.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...ET
Hazardous weather outlook, Aug 2, 8:55 PM CDT, 41 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
855 PM CDT Wed Aug 2 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-040200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
855 PM CDT Wed Aug 2 2017 /755 PM MDT Wed Aug 2 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms will be possible across the Sandhills,
southwest Nebraska and north central Nebraska rest of tonight. The
threat for strong to severe thunderstorms is low.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Thunderstorms will again be possible this weekend. At this time,
the threat for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

ET

In the hours before

Local storm report, Aug 2, 7:57 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
757 PM CDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             SARBEN                  41.16N 101.30W
08/02/2017  M2.00 INCH       KEITH              NE   PUBLIC

            VIA SOCIAL MEDIA

&&

SNIVELY
Local storm report, Aug 2, 8:36 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
836 PM CDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     SARBEN                  41.16N 101.30W
08/02/2017                   KEITH              NE   TRAINED SPOTTER

            CORN CROP STRIPPED DUE TO WIND AND HAIL

&&

SNIVELY
Local storm report, Aug 2, 8:42 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
842 PM CDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     W IMPERIAL              40.52N 101.64W
08/02/2017                   CHASE              NE   PUBLIC

            LARGE TREE SNAPPED IN HALF.

&&

JGOMEZ
Local storm report, Aug 2, 9:21 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
921 PM CDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             SARBEN                  41.16N 101.30W
08/02/2017  E1.75 INCH       KEITH              NE   FIRE DEPT/RESCUE

            RELAYED BY PAXTON FIRE DEPARTMENT, GOLF BALL SIZE HAIL
            WITH 40 TO 50 MPH WINDS. UPDATE, THEY ALSO RELAYED DAMAGE
            FROM HAIL INCLUDING HOLES IN SIDING AND CRACKED TO BUSTED
            WINDSHIELDS.

&&

ET
Special weather statement, Aug 2, 9:30 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
930 PM CDT WED AUG 2 2017

NEZ027-028-030315-
Loup NE-Garfield NE-
930 PM CDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LOUP...SOUTHERN
GARFIELD AND SOUTHWESTERN WHEELER COUNTIES UNTIL 1015 PM CDT...

At 929 PM CDT, Doppler radar was tracking a strong thunderstorm near
Calamus Reservoir State Recreation Area, or near Burwell, moving
southeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Burwell around 935 PM CDT.

Other locations impacted by this storm include Nunda Shoal
Campground, Deverre, Homestead Knolls Campground and Virginia Smith
Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4174 9919 4189 9931 4196 9917 4182 9876
      4174 9876
TIME...MOT...LOC 0229Z 313DEG 30KT 4184 9917

Taylor
Special weather statement, Aug 2, 9:36 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
936 PM CDT WED AUG 2 2017

NEZ038-030315-
Custer NE-
936 PM CDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CUSTER COUNTY UNTIL
1015 PM CDT...

At 936 PM CDT, Doppler radar was tracking a strong thunderstorm near
Callaway, or 18 miles southwest of Broken Bow, moving southeast at 20
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Oconto around 1005 PM CDT.

Other locations impacted by this storm include Lodi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4121 10001 4129 9988 4105 9947 4105 9985
TIME...MOT...LOC 0236Z 319DEG 16KT 4122 9989

Taylor

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:09 PM CDTSevere Thunderstorm WarningLBFHayes, Lincoln66 min
Aug 2, 7:13 PM CDTSpecial Weather StatementLBFChase47 min
Aug 2, 7:21 PM CDTSevere Thunderstorm WarningLBFChase, Perkins54 min
Aug 2, 7:58 PM CDTSevere Thunderstorm WarningLBFChase, Hayes32 min
Aug 2, 9:30 PM CDTSpecial Weather StatementLBFGarfield45 min
Aug 2, 9:43 PM CDTSevere Thunderstorm WarningLBFCuster32 min
Aug 2, 9:56 PM CDTSpecial Weather StatementLBFFrontier49 min

Nearby

Special Weather Statements in Nebraska, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.